Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 42, NWS Austin/San Antonio, TX

September 26, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Sep 26, 2017, 8:34 PM CDT for Val Verde County, Texas. It took effect at Sep 27, 2017, 10:42 AM CDT. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Sep 26, 2017, 8:34 PM CDT (01:34 UTC)
In effect from
Sep 27, 2017, 10:42 AM CDT
Expired
Sep 28, 2017, 10:04 AM CDT
In force
23 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 100 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

341 
WGUS44 KEWX 270134
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
834 PM CDT Tue Sep 26 2017

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Devils River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-271934-
/O.NEW.KEWX.FL.W.0042.170927T1542Z-170928T1112Z/
/BKCT2.1.ER.170927T1542Z.170927T1800Z.170927T2312Z.NO/
834 PM CDT Tue Sep 26 2017

The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Devils River At Bakers Crossing 19N Of Comstock.
* from Wednesday morning to Thursday morning...or until the warning is 
  cancelled.
* At  8:15 PM Tuesday the stage was 2.4 feet (0.7 meters).
* Flood stage is 6.0 feet (1.8 meters).
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow late morning and continue to 
  rise to near 7.3 feet (2.2 meters) by tomorrow early afternoon. The river will 
  fall below flood stage by tomorrow evening.
* Impact...At 8.0 feet...(2.4 meters), Moderate lowland flooding reaches the 
  Highway 163 bridge floor several miles below Juno. This level is turbulent and
  dangerous for inexperienced swimmers, canoeists and kayakers..

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Wed   Thu   Fri   Sat   Sun
 Bakers Crossing     4    6    2.4   Tue  8 PM   3.9   3.8   3.3   3.1   2.7


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Wed   Thu   Fri   Sat   Sun
 Bakers Crossing     1    2    0.7   Tue  8 PM   1.2   1.2   1.0   0.9   0.8


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$

TXC465-271934-
/O.NEW.KEWX.FL.W.0043.170927T1400Z-170928T0925Z/
/CMKT2.1.ER.170927T1400Z.170927T1800Z.170927T2125Z.NO/
834 PM CDT Tue Sep 26 2017

The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Devils River At Pafford Crossing nr Comstock.
* from Wednesday morning to late Wednesday night...or until the warning is 
  cancelled.
* At  8:15 PM Tuesday the stage was 2.2 feet (0.7 meters).
* Flood stage is 5.0 feet (1.5 meters).
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow late morning and continue to 
  rise to near 5.8 feet (1.8 meters) by tomorrow early afternoon. The river will 
  fall below flood stage by tomorrow afternoon.
* Impact...At 6.0 feet...(1.8 meters), Moderate lowland flooding over 1/4 mile 
  wide covers the right bank to the canyon walls. The turbulent flow can wash 
  motorists, campers, and equipment downstream from Pafford Crossing to Amistad 
  Reservoir. Livestock are cut off and potentially drowned below Juno to Amistad
  Reservoir..

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Wed   Thu   Fri   Sat   Sun
 Pafford Crossing    4    5    2.2   Tue  8 PM   4.6   3.7   3.0   2.7   2.6


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Wed   Thu   Fri   Sat   Sun
 Pafford Crossing    1    2    0.7   Tue  8 PM   1.4   1.1   0.9   0.8   0.8


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$
3 follow-up statements
119 
WGUS84 KEWX 271333
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
833 AM CDT Wed Sep 27 2017

...The flood warning continues for the following rivers in Texas...

  Devils River At Bakers Crossing 19N of Comstock Affecting Val Verde County
  Devils River At Pafford Crossing near Comstock Affecting Val Verde County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-280733-
/O.EXT.KEWX.FL.W.0042.170928T0457Z-170928T1921Z/
/BKCT2.1.ER.170928T0457Z.170928T0600Z.170928T0721Z.NO/
833 AM CDT Wed Sep 27 2017

...Flood warning extended until Thursday afternoon...The flood warning continues
for the Devils River At Bakers Crossing 19N Of Comstock.
* From this evening to Thursday afternoon...or until the warning is cancelled.
* At  8:15 AM Wednesday the stage was 2.4 feet (0.7 meters).
* Flood stage is 6.0 feet (1.8 meters).
* Minor flooding is forecast.
* Forecast...The river level will rise above flood stage by Wednesday evening and
  continue to rise to near 6.5 feet or 2.0 meters, by late Wednesday evening.
  The river level will fall below flood stage by early Thursday morning.
* Impact...At 6.0 feet...(1.8 meters), Minor lowland flooding extends into low 
  areas of the flood plain with no significant impact..

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Bakers Crossing     4    6    2.4   Wed 08 AM   4.3   3.1   2.8   2.6   2.4


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Thu   Fri   Sat   Sun   Mon
 Bakers Crossing     1    2    0.7   Wed 08 AM   1.3   0.9   0.9   0.8   0.7


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$

TXC465-280733-
/O.EXT.KEWX.FL.W.0043.170927T2317Z-170928T1600Z/
/CMKT2.1.ER.170927T2317Z.170928T0000Z.170928T0400Z.NO/
833 AM CDT Wed Sep 27 2017

...Flood warning extended until Thursday morning...The flood warning continues 
for the Devils River At Pafford Crossing near Comstock.
* From this evening to Thursday morning...or until the warning is cancelled.
* At  8:15 AM Wednesday the stage was 2.3 feet (0.7 meters).
* Flood stage is 5.0 feet (1.5 meters).
* Minor flooding is forecast.
* Forecast...The river level will rise above flood stage by this evening and continue
  to rise to near 5.2 feet, or 1.6 meters, Wednesday evening. The river will
  fall below flood stage by late Wednesday evening.
* Impact...At 5.0 feet...(1.5 meters), Minor lowland flooding one quarter mile 
  wide at Pafford Crossing covers most of the right bank. Turbulent flow above 
  Pafford Crossing to Amistad Reservoir can wash campers, automobiles, and 
  equipment downstream..

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Pafford Crossing    4    5    2.3   Wed 08 AM   3.8   3.0   2.8   2.6   2.5


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Thu   Fri   Sat   Sun   Mon
 Pafford Crossing    1    2    0.7   Wed 08 AM   1.2   0.9   0.9   0.8   0.8


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$
204 
WGUS84 KEWX 280127
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
827 PM CDT Wed Sep 27 2017

...The flood warning continues for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock Affecting Val Verde County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-281918-
/O.EXT.KEWX.FL.W.0042.170928T0517Z-170928T1918Z/
/BKCT2.1.ER.170928T0517Z.170928T0600Z.170928T0718Z.NO/
827 PM CDT Wed Sep 27 2017

The flood warning continues for the Devils River At Bakers Crossing 19N Of Comstock.
* from late tonight to Thursday afternoon...or until the warning is cancelled.
* At  7:15 PM Wednesday the stage was 2.5 feet (0.7 meters).
* Flood stage is 6.0 feet (1.8 meters).
* Minor flooding is forecast.
* Forecast...rise above flood stage by after midnight tomorrow and continue to 
  rise to near 6.5 feet 2.0 meters by after midnight tomorrow. The river will 
  fall below flood stage by after midnight tomorrow.
* Impact...At 6.0 feet...(1.8 meters), Minor lowland flooding extends into low 
  areas of the flood plain with no significant impact..

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Bakers Crossing     4    6    2.5   Wed 07 PM   4.2   3.0   2.8   2.6   2.1


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Bakers Crossing     1    2    0.7   Wed 07 PM   1.3   0.9   0.9   0.8   0.6


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$
916 
WGUS84 KEWX 281504
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
1004 AM CDT Thu Sep 28 2017

...The flood warning is cancelled for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock Affecting Val Verde County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-281534-
/O.CAN.KEWX.FL.W.0042.000000T0000Z-170928T1918Z/
/BKCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1004 AM CDT Thu Sep 28 2017

The flood warning is cancelled for
  the Devils River At Bakers Crossing 19N Of Comstock.
* At  9:15 AM Thursday the stage was 2.5 feet.
* Flood stage is 6.0 feet.
* Forecast...The river is expected to crest below flood stage at 5.7 
  feet tomorrow morning.
* Impact...At 6.0 feet...(1.8 meters), Minor lowland flooding extends into low 
  areas of the flood plain with no significant impact..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Fri   Sat   Sun   Mon   Tue
 Bakers Crossing     4    6    2.5   Thu 09 AM   5.7   4.2   2.9   2.6   2.5


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$

BMW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 26, 8:10 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 26, 8:10 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
810 PM CDT Tue Sep 26 2017

.UPDATE...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
A large area of stratiform rain continues along the I-35 corridor
this evening. We will continue to mention prevailing light rain along
with mainly MVFR conditions through the evening hours. Cigs and vsbys
will be on the decrease overnight, especially at SAT/SSF where some
LIFR conditions are expected along with continued light rain. Will
not go quite as aggressive at KAUS with cigs and vsbys overnight and
stay closer to low-end MVFR. Out west at DRT, the forecast remains in
question as another round of moderate to heavy showers and storms
may impact the terminal in the late evening and overnight hours.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT Tue Sep 26 2017/

SHORT TERM (Tonight through Wednesday Night)...
As suspected, models were too weak with generating enough convection
along the I-35 corridor, and overemphasized rainfall totals over the
western counties. There were a few areas that appeared to receive
6-8 inches in the past 24 hours, mainly over the Rio Grande Plains to
the NW of Cotulla. Flooding has been mostly limited thus far due to
the dry soils and the steady and moderate rain over most areas and
more intermittent character of the heavier rains.

Tonight, the model consensus retraces higher rainfall amounts
westward in response to the way the cold front leaks southward over
eastern counties and hangs up over the Rio Grande. An mcv is lifting
north out of the Laredo area and is set to drop a potential 2 to 4
inches over the rain soaked soils of the Rio Grande Plains. Higher
res models target a new round of more robust convection to fire
closer to DRT and push east into the Hill Country in the late night
to daybreak hours Wednesday. If these trends play out, the continued
pressure over the convective focal points will likely result in
another robust round of intermittent convection over the Hwy 281/I-35
corridors with 1-3 inches possible on top of 1-2 inches that
occurred today. The watch area continues to anticipate isolated storm
totals around 10 inches, but with only isolated totals around 8
inches between this afternoon and when we suspect the event to end
Thursday afternoon. This means we continue to expect 4-6 inches as
widespread storm totals over the current watch area. Should we need
to expand the watch closer to I-35, the amount totals may be less,
say 3-5, but equally capable to produce flash flooding given the
terrain and urban influences.

Rain chances for Wednesday night should continue to retract westward
according to the consensus QPF, but the trends are backing off the
more dire stationary complex scenarios depicted in some of the
Monday model runs. Again isolated 5+ amounts may concentrate over
isolated areas where mcv activity exists in the late night hours, but
this should be the final period for the heavy rain threats on this
scale.

LONG TERM (Thursday through Tuesday)...
Conditions should gradually improve during the day Thursday
assuming the qpf retraction of higher amounts to the Mexican border
occurs. River flooding will become the more significant concern by
this time and rain chances will slowly decrease into Saturday with
the higher daily rains mainly below 1/2 inch. Temperature trends
should be flat through Saturday with abundant moisture and cloud
cover continuing; afterwards look for decreasing clouds Sunday into
Tuesday with mostly east winds and temps near normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  85  71  84  68 /  60  40  40  30  40
Austin Bergstrom Intl Airport  72  85  71  85  68 /  50  40  30  30  40
New Braunfels Muni Airport     72  84  71  85  69 /  50  60  40  40  30
Burnet Muni Airport            70  81  68  80  64 /  60  40  40  40  50
Del Rio Intl Airport           72  82  70  83  68 /  90  90  80  70  60
Georgetown Muni Airport        71  84  70  83  66 /  60  30  30  40  50
Hondo Muni Airport             73  86  71  87  68 /  80  80  50  50  40
San Marcos Muni Airport        71  85  71  85  68 /  50  50  40  30  40
La Grange - Fayette Regional   73  88  73  88  70 /  30  30  20  30  20
San Antonio Intl Airport       72  84  72  85  70 /  60  70  40  40  40
Stinson Muni Airport           73  84  72  85  71 /  60  70  40  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
counties: Bandera...Dimmit...Edwards...Frio...Kerr...Kinney...
Maverick...Medina...Real...Uvalde...Val Verde...Zavala.

&&

Mesoscale/Aviation...24
Synoptic/Grids...LH
Public Service/Data Collection...33
Hazardous weather outlook, Sep 26, 2:33 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
233 PM CDT Tue Sep 26 2017

TXZ171>173-183>194-202>209-217>225-228-271945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
233 PM CDT Tue Sep 26 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Locally heavy rain may lead to flash flooding. A Flash Flood Watch
is in effect for the area along and west of a line from Kerrville
to Dilley to the Rio Grande Plains. New rainfall amounts from Tuesday
afternoon through Thursday afternoon could be 4 to 6 inches with
isolated 8 inches across this area. In addition, 1 to 3 inches
could occur along the I-35 corridor through thursday but this
area is less at risk for flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy rain may lead to flash flooding through Thursday
evening. A Flash Flood Watch is in effect for the area along and
west of a line from Kerrville to Dilley. New rainfall amounts
from Tuesday afternoon through Thursday afternoon could be 4 to 6
inches with isolated 8 inches across this area. In addition, 1 to
3 inches could occur along the I-35 corridor through Thursday but
this area is less at risk for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Please report any heavy rain or flooding.

Allen

In the hours before

Local storm report, Sep 26, 7:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CDT TUE SEP 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            1 NE CATARINA           28.36N 99.61W
09/26/2017                   DIMMIT             TX   COUNTY OFFICIAL

            MANY RANCH ROADS FLOODED AND SEVERAL PEOPLE
            RESCUED FROM OIL FIELD SITE DUE TO HIGH
            WATER.

&&

LJH

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:34 PM CDTRiver Flood WarningEWXVal Verde32 hr
Sep 27, 2:19 AM CDTAreal Flood AdvisoryEWXDimmit, Frio, Zavala4 hr
Sep 27, 5:20 AM CDTAreal Flood AdvisoryEWXMaverick4 hr
Sep 27, 6:11 AM CDTAreal Flood AdvisoryEWXDimmit, Frio, Zavala3 hr
Sep 27, 9:07 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde6 hr
Sep 27, 9:19 AM CDTAreal Flood AdvisoryEWXDimmit, Frio, Maverick, Zavala6 hr
Sep 27, 9:43 AM CDTRiver Flood WarningEWXDimmit4 days
Sep 27, 12:05 PM CDTFlash Flood WarningEWXEdwards, Kinney, Uvalde3 hr
Sep 27, 1:04 PM CDTFlash Flood WarningEWXZavala116 min
Sep 27, 2:51 PM CDTFlash Flood WarningEWXUvalde, Zavala3 hr
Sep 27, 4:53 PM CDTAreal Flood AdvisoryEWXFrio3 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.